Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 103, NWS Grand Forks, ND

June 24, 2022Marshall County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 24, 2022, 1:08 PM CDT for Marshall County, Minnesota. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 24, 2022, 1:08 PM CDT (18:08 UTC)
Expired
Jun 24, 2022, 1:29 PM CDT
In force
21 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Marshall County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 117 km from the middle of the area, began a volume at 18:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 6.1 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2022-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2022-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-344 J/kg
Mixed-layer LCL
900 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 12:39 PM CDT, 29 minutes earlier.

Area forecast discussion, Jun 24, 12:39 PM CDT, 29 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1239 PM CDT Fri Jun 24 2022

.UPDATE...
Issued at 1239 PM CDT Fri Jun 24 2022

Storms continue to develop across western MN, and SPC meso page
has a nearly uncapped ML CAPE of 4000 J/kg to deal with. Expect
storms to continue to form early this afternoon, as there are
several boundaries both synoptic and mesoscale to deal with. Will
continue to have quite a bit of convective activity through the
afternoon and into the evening.

UPDATE Issued at 1009 AM CDT Fri Jun 24 2022

Made some manual adjustments to POPs as no CAMs are handling the
convection developing over northwestern MN well at all.
Convective trends have some cells trying to form and merge with
the slow moving complex festering over west central MN. Think this
activity will push eastward into central MN during the next few
hours, but there continues to be numerous gravity waves, outflow
boundaries, and plenty of instability for additional convection
later this afternoon. Convective timing is a bit uncertain, but
there should be some development around 20Z, if not 18Z across
eastern ND.

&&

.SHORT TERM...(Today through Saturday)
Issued at 401 AM CDT Fri Jun 24 2022

- Weather related impacts are likely today into tonight
- Severe t-storms are expected across a large portion of the area

- ALL HAZARDS are possible today, including:

    - Large hail up to 2 inches
    - Damaging wind gusts of 70 to 75 mph
    - Tornadoes
    - Localized flash flooding

- Much cooler temperatures expected Saturday
- Gusty northwest winds through much of Saturday

Severe thunderstorms will be the primary concern today, primarily
through the afternoon, evening, and early overnight hours.
Moisture advection increases this morning along a sfc to 850 mb
jet. Dew points will increase from the middle 60s to the lower to
middle 70s across the eastern half of North Dakota and into west-
central and northwest Minnesota. This, along with diurnal heating,
will bring CAPE values well into the 3000 to 4500 J/kg range.
Thunderstorm development this afternoon will likely be a pre-
frontal trough/theta- e gradient boundary axis. Shear is expected
to build, with the best 0 to 6 Km shear occuring to the west of
the forecast area, where supercellular mode is expected. The mid
to low-level shear will be sufficient to maintain rotating
updrafts as thunderstorms progress eastward into the forecast
area, eventually undergoing a transition to linear mode, possibly
with multiple bowing segments.

DCAPE in the 1000 to 1500 J/Kg range, combined with favorable
precipitation loading, brings the concern for severe wind gusts
across a relatively large area. Currently, the modeled environment
strongly supports wind gusts in excess of 60 mph, with at least
moderate confidence in 70 to 75 mph wind gusts. Tornadoes are
possible both with the initial onset of development, as well as
during the linear/bowing segment phase. Duration will run from mid-
afternoon through the early overnight hours.

Much cooler temperatures prevail Saturday in the post-frontal
environment. Northwest winds are expected to be in the 20 to 30 mph
range, with the potential for 40 mph gusts.

.LONG TERM...(Saturday night through Thursday)
Issued at 401 AM CDT Fri Jun 24 2022

The mean upper air pattern next week as indicated by WPC
cluster analysis shows a broad upper low over northwest Hudson
Bay with a northwest flow of cooler air into Manitoba and
Ontario. Meanwhile there is a trough off of Washington state with
a ridge into Montana and then WNW flow over the Dakotas and
Minnesota as the two streams combine. This overall prevents
excessive heat from reaching our area, but also keeps the well
below normal temps to our north. Result is a period with
temperatures not too far from average through the period. Upper
level systems will move through the area either from either the
trough off Washington state or southeast through the area from
Alberta. Net result will be periodic shower or t-storm chances,
but overall strength/moisture is limited. Best chances look to be
Monday night and again Wednesday or Wednesday night. But chances
are no higher than 30 pct. NBM 4.1 shows prob for more than 0.50
inch of rain in any 48 hour period next week less than 5 percent.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1239 PM CDT Fri Jun 24 2022

VFR conditions for the moment, but convection is already going
across portions of western MN and there will continue to be storms
developing throughout eastern ND through the afternoon. Have VCTS
or -TSRA mention in tempo or prevailing groups at all sites
through the afternoon and into the evening. Some decrease in
convective activity after 06Z as the system pushes off to the
east. There could be some MVFR ceilings behind the convection, so
have categories going down for a while tomorrow morning. Think all
sites, except perhaps KBJI, should return to VFR by the end of the
period. Winds that are gusty from the southeast will shift around
to the northwest overnight, picking up again by mid day tomorrow
and again gusting above 20 kts.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...JR
SHORT TERM...Lynch
LONG TERM...Riddle
AVIATION...JR
Hazardous weather outlook, Jun 24, 4:35 AM CDT, 8 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
435 AM CDT Fri Jun 24 2022

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-250945-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
435 AM CDT Fri Jun 24 2022

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Numerous severe thunderstorms are expected across much of eastern
North Dakota and west-central and northwest Minnesota. The main
hazards will be large hail up to 2 inches and damaging wind gusts
of 70 to 75 mph. Isolated tornadoes are also possible. Storms
will initially be more scattered and capable of producing all
hazards, but will eventually form into a line that will carry all
hazards as well. Localized flash flooding will be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed.

In the hours before

Local storm report, Jun 24, 8:50 AM CDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
850 AM CDT FRI JUN 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 AM     HAIL             4 E HOLT                48.29N 96.11W
06/24/2022  E1.00 INCH       Marshall           MN   PUBLIC

            DIME TO QUARTER SIZED HAIL.

&&

GREGORY.GUST
Local storm report, Jun 24, 9:16 AM CDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
916 AM CDT FRI JUN 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 AM     HAIL             2 N GOODRIDGE           48.17N 95.80W
06/24/2022  E1.25 INCH       Marshall           MN   PUBLIC

            QUARTER TO HALF DOLLAR SIZED HAIL.

&&

GREGORY.GUST
Local storm report, Jun 24, 9:56 AM CDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
956 AM CDT FRI JUN 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     HAIL             VERNDALE                46.40N 95.01W
06/24/2022  M1.00 INCH       WADENA             MN   PUBLIC

            PICTURE RELAYED VIA SOCIAL MEDIA.

&&
Local storm report, Jun 24, 10:06 AM CDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1006 AM CDT FRI JUN 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 AM     HAIL             5 E GOODRIDGE           48.14N 95.70W
06/24/2022  E2.00 INCH       Pennington         MN   PUBLIC

            PING PONG BALL TO HEN EGG SIZED, BASED ON PHOTO FROM
            NEIGHBOR.

0945 AM     HAIL             10 SE HIGH LANDING      47.95N 95.66W
06/24/2022  E1.50 INCH       Pennington         MN   PUBLIC

            LARGE HAIL OFF AND ON THROUGH 955 AM CDT.

&&

GREGORY.GUST
Local storm report, Jun 24, 10:51 AM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1051 AM CDT FRI JUN 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 AM     HAIL             2 N ISLAND LAKE         47.82N 95.02W
06/24/2022  E1.00 INCH       Beltrami           MN   PUBLIC

            DIME TO QUARTER SIZED HAIL NEAR THE SEVEN CLANS CASINO.

&&

GREGORY.GUST
Local storm report, Jun 24, 1:01 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
101 PM CDT FRI JUN 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     HAIL             1 N ALIDA               47.40N 95.23W
06/24/2022  E1.00 INCH       Clearwater         MN   PUBLIC

            A FEW QUARTER SIZED HAIL.

&&

GREGORY.GUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 10:45 PM CDTSevere Thunderstorm WarningFGFCavalier, Pembina45 min
Jun 23, 11:28 PM CDTSpecial Weather StatementFGFPembina32 min
Jun 24, 1:46 PM CDTSevere Thunderstorm WarningFGFPembina, Walsh59 min
Jun 24, 2:06 PM CDTSevere Thunderstorm WarningFGFBenson, Eddy39 min
Jun 24, 2:13 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFCavalier, Pembina, Walsh47 min
Jun 24, 2:19 PM CDTSevere Thunderstorm WarningFGFRamsey, Walsh41 min
Jun 24, 2:38 PM CDTTornado WarningFGFCavalier, Walsh20 min
Jun 24, 2:42 PM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Ramsey63 min
Jun 24, 2:52 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFCavalier, Pembina, Ramsey, Walsh53 min
Jun 24, 3:09 PM CDTTornado WarningFGFCavalier, Pembina, Walsh32 min
Jun 24, 3:18 PM CDTTornado WarningFGFBenson, Eddy42 min
Jun 24, 3:40 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFCavalier, Nelson, Pembina, Ramsey, Walsh65 min
Jun 24, 3:41 PM CDTAreal Flood AdvisoryFGFBenson, Eddy9 hr
Jun 24, 3:44 PM CDTAreal Flood AdvisoryFGFCavalier, Pembina, Ramsey, Walsh9 hr
Jun 24, 3:58 PM CDTTornado WarningFGFBenson, Eddy30 min
Jun 24, 4:04 PM CDTSevere Thunderstorm WarningFGFPembina14 min
Jun 24, 4:05 PM CDTAreal Flood AdvisoryFGFRamsey9 hr
Jun 24, 4:09 PM CDTSevere Thunderstorm WarningFGFRamsey22 min
Jun 24, 4:19 PM CDTSevere Thunderstorm WarningFGFBenson, Ramsey41 min
Jun 24, 4:38 PM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Grand Forks, Griggs, Nelson, Ramsey and 2 more67 min
Jun 24, 4:42 PM CDTTornado WarningFGFBenson, Eddy, Nelson48 min
Jun 24, 4:57 PM CDTSevere Thunderstorm WarningFGFBenson, Eddy48 min
Jun 24, 5:18 PM CDTTornado Warning Tornado observedFGFGrand Forks, Nelson42 min
Jun 24, 5:36 PM CDTSevere Thunderstorm Warning Destructive damage threatFGFGrand Forks, Nelson, Walsh54 min
Jun 24, 5:39 PM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Griggs, Nelson, Ramsey36 min
Jun 24, 5:40 PM CDTTornado Warning Tornado observedFGFGrand Forks40 min
Jun 24, 5:43 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFGrand Forks, Griggs, Nelson, Steele62 min
Jun 24, 6:10 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Grand Forks, Steele, Traill65 min
Jun 24, 6:27 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFGrand Forks, Walsh48 min
Jun 23, 9:22 PM CDTSpecial Weather StatementFGFOtter Tail23 min
Jun 24, 4:07 AM CDTSpecial Weather StatementFGFWadena53 min
Jun 24, 6:27 AM CDTSpecial Weather StatementFGFOtter Tail33 min
Jun 24, 6:31 AM CDTSevere Thunderstorm WarningFGFOtter Tail, Wadena59 min
Jun 24, 8:15 AM CDTSevere Thunderstorm WarningFGFBeltrami, Marshall, Roseau60 min
Jun 24, 8:31 AM CDTSpecial Weather StatementFGFOtter Tail59 min
Jun 24, 8:50 AM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Lake of the Woods, Marshall, Pennington, Polk and 2 more55 min
Jun 24, 9:39 AM CDTSevere Thunderstorm Warning Considerable damage threatFGFBeltrami, Clearwater, Lake of the Woods, Pennington, Polk, Red Lake66 min
Jun 24, 10:33 AM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Hubbard57 min
Jun 24, 12:34 PM CDTSevere Thunderstorm WarningFGFPolk, Red Lake41 min
Jun 24, 1:45 PM CDTSpecial Weather StatementFGFMarshall45 min
Jun 24, 1:50 PM CDTSevere Thunderstorm WarningFGFKittson, Marshall, Roseau40 min
Jun 24, 2:08 PM CDTSevere Thunderstorm WarningFGFKittson, Marshall30 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.